Well, after what seems like years (it’s only been weeks) I’m finally on Humira (adalimumab). You may remember that after finally having my Crohn’s re-diagnosed my doctor thought it would be best to put me on some new medication in an effort to avoid surgery in my future. I was, of course, all for this.
However, I didn’t realize what it took to get the medicine that I was prescribed and now have a better appreciation of what some friends and family have been complaining about. Because of the expense of Humira my insurance company had to pre-approve me getting it (despite the prescription). Then once it was approved the prescription had to go through a specialty pharmacy because it needs to be kept refrigerated. So, I can’t get this picked up at the local Walgreen’s I have to call in each month to have it shipped to me (not a huge problem, but not what I’m used to). Then there is this entire “support” team to monitor me while I take it. An “ambassador” to check up on me every couple weeks, a nurse to train me on how to take the injections, and others. I think I understand why it costs so much.
The good news is that I took my first dose yesterday. I start with 4 doses the first day, then two weeks later I take 2 doses, and then 1 dose every other week from then on. Not a bad schedule as far as life-long medicines go (if not life-long than at least until something better comes along). And the injector “pen” that I use really does make the injection fairly painlessly.
I did have a slight headache yesterday and some muscle soreness (among the least of the side effects) but those seem to have passed. But I noticed something else odd today…I couldn’t feel my insides. There were no odd rumblings, no twinges of pain every couple of hours, no after lunch ‘bloat.’ I don’t know how quickly this stuff is supposed to work and it’s possible that some of the effects may only be of the placebo variety but still – I think that this may be the start of something good.
Unless I get lymphoma (another rare side effect). That would be bad…